Colorado, 2020

Damaging Wind in Colorado, May 30, 2020

May 30, 2020 · NWS GJT · 1 event in 1 county or zone

Surface dew points increased across western Colorado as the ridge of high pressure slid east towards the Plains. This led to increased shower and thunderstorm coverage across the region with gusty outflow winds being the primary threat from convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Surface dew points increased across western Colorado as the ridge of high pressure slid east towards the Plains. This led to increased shower and thunderstorm coverage across the region with gusty outflow winds being the primary threat from convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 30, 2:33 PM MST, 58 minutes earlier.

Area forecast discussion, May 30, 2:33 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
333 PM MDT Sat May 30 2020

.SHORT TERM...(Tonight through Sunday night)
Issued at 333 PM MDT Sat May 30 2020

Showers and thunderstorms have been more prolific today as the
lower atmosphere begins to moisten. The 12Z GJT sounding indicated
precipitable water (PW) levels around 0.80 inches, which is the
highest it's been this week. While gusty outflow winds in the 30s
and 40s have been common with most storms, some of the stronger
storms are beginning to produce brief moderate to heavy rain and
even small hail. These stronger storms are exhibiting better
organization but for the most part have been fairly short lived.
This better organization and increase in activity is also
attributed to a closed low over central California, lifting
northeast through the northern Great Basin and Intermountain West.
This will drag a shortwave boundary through the CWA from southwest
to northeast late this afternoon into the evening, perhaps
leading to an enhancement in activity and better chances the lower
valleys will see some wetting rain. Storms could also last longer
into the evening potentially a bit past midnight but should taper
off early Sunday morning.

After this low lifts northeast out of the area, drier air will be
drawn in from the southwest across mainly portions of eastern Utah
and northwest Colorado. A downturn in storm activity is expected
on Sunday due to this drier air, with the focus shifting towards
the western Colorado mountains mainly along the central and
southern divide areas and some adjacent high valleys. Expect drier
and breezier conditions across east-central Utah, while other
areas will remain breezy with relative humidity levels just above
the critical fire weather thresholds. More details in the Fire
Weather section below.

.LONG TERM...(Monday through Saturday)
Issued at 333 PM MDT Sat May 30 2020

The ridge of high pressure will remain east of the divide with the
upper level trough redeveloping over the west coast. A closed low
will eventually develop off the southern California coast by
Tuesday at the base of this trough and looks to remain there until
Thursday. This keeps the ridge of high pressure to our east, and
allows moisture to slowly advect into the region from the
southwest in the persistent southwest flow. Looks reminiscent of a
pattern we'd typically see in July (too soon?), but will allow
for daily chances of afternoon storms, favoring the high terrain
mainly over western Colorado. PW levels hover around the 0.6 to
0.7 inch mark so this should provide for enough moisture with
daytime heating to produce convection.

While models are coming into better agreement on the timing of
when this SoCal low lifts northeast across the Great Basin and
over our area, the details on placement and amount of moisture
remain in question. The GFS is more amplified and wetter, while
the ECMWF is the drier and less amplified solution. Regardless,
the trend is for this low to lift northeast across the Great Basin
and our CWA in the Thursday and Friday timeframe, with Friday
looking like the more active day. Anticipate an increase in storm
activity and coverage as this low lifts across the area with
better chances of wetting rain on Friday if the GFS is to be
believed.

Temperatures will remain above normal by about 10 degrees Monday
through mid week, with cooler temps expected late in the week
due to increased clouds and showers. PW values come crashing down
by next weekend as drier air moves in behind the passage of this
trough.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1118 AM MDT Sat May 30 2020

Showers and storms will blossom with heating once again this
afternoon with gusty outflow winds the main threat. VFR conditions
should prevail over the next 24 hours though some sites may reach
temporary ILS conditions as showers or storms pass nearby. There
is the potential for these showers to last into the early morning
hours especially in southwest Colorado.

&&

.FIRE WEATHER...
Issued at 333 PM MDT Sat May 30 2020

A downturn in storm activity is expected on Sunday as the latest
disturbance exits the region and somewhat drier air advects in
from the southwest. While winds will be gusty on Sunday, the main
concern was relative humidity values being a bit too high across
the region, limiting fire weather concerns. The area that looks to
see better chances of critical fire weather conditions is east-
central Utah, including Moab, so upgraded Utah Fire Zone 490 to a
Red Flag Warning. Elected to cancel the Fire Weather Watch for the
remaining zones as the relative humidity levels have come in a bit
higher and conditions look localized or brief at best. Storm
chances increase each day over the coming week as more moisture
slowly advects in from the southwest.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...Red Flag Warning from noon to 8 PM MDT Sunday for UTZ490.

&&

SHORT TERM...MDA
LONG TERM...MDA
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, May 30, 2:54 AM MST, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
354 AM MDT Sat May 30 2020

COZ001>014-017>023-UTZ022>025-027>029-311000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
354 AM MDT Sat May 30 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Thunderstorm development will be possible throughout the day and
into the early evening period. The main threat will be gusty out
flow winds but a few of the stronger storms will be capable of
producing small hail this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm activity will decrease in coverage on Sunday with the
better chances limited to the central and southern Colorado
mountains. Thunderstorm activity will occur over the terrain each
afternoon early next week. Storm coverage looks to become more
widespread from mid week onward. Warming temperatures will
continue to eat at the snowpack and flows will be increasing.
However at this time no flooding is forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.

In the hours before

Local storm report, May 30, 1:19 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
219 PM MDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             9 SSW MONTROSE          38.36N 107.91W
05/30/2020  E0.25 INCH       MONTROSE           CO   TRAINED SPOTTER

            WIND GUSTS OF 40 MPH.

&&

TGJT
Local storm report, May 30, 1:36 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
236 PM MDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND GST     2 NW MONTROSE           38.50N 107.90W
05/30/2020  M48 MPH          MONTROSE           CO   ASOS

            ASOS STATION KMTJ MONTROSE RGNL AIRPORT.

&&

TGJT
Special weather statement, May 30, 1:39 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
239 PM MDT Sat May 30 2020

COZ011-014-017-302115-
Upper Gunnison River Valley CO-Uncompahgre Plateau/Dallas Divide CO-
Central Gunnison and Uncompahgre River Basin CO-
239 PM MDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DELTA AND NORTH
CENTRAL MONTROSE COUNTIES UNTIL 315 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm over
Olathe, or 8 miles northwest of Montrose, moving north at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Montrose, Delta and Olathe.

This includes U.S. Highway 50 in Colorado between mile markers 72 and
90.

LAT...LON 3850 10787 3852 10806 3874 10808 3872 10780
TIME...MOT...LOC 2039Z 189DEG 8KT 3858 10796

KJS
Special weather statement, May 30, 1:43 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
243 PM MDT Sat May 30 2020

COZ002-005-013-302130-
Flat Tops CO-Upper Yampa River Basin CO-Central Yampa River Basin CO-
243 PM MDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROUTT COUNTY UNTIL
330 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Hayden, or 16 miles southeast of Craig, moving
north at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hayden.

This includes U.S. Highway 40 in Colorado between mile markers 97 and
116.

LAT...LON 4028 10721 4032 10745 4054 10745 4049 10711
TIME...MOT...LOC 2043Z 189DEG 8KT 4035 10732

KJS
Special weather statement, May 30, 2:03 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
303 PM MDT Sat May 30 2020

COZ003-006-017-302145-
Roan and Tavaputs Plateaus CO-Uncompahgre Plateau/Dallas Divide CO-
Grand Valley CO-
303 PM MDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA COUNTY UNTIL
345 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Fruita, or 9 miles southwest of Grand Junction, moving
north at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Grand Junction, Fruita, Loma, Glade Park and Redlands.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 13 and 29.
 Colorado 139 between mile markers 1 and 6.

LAT...LON 3897 10862 3900 10885 3927 10885 3923 10852
TIME...MOT...LOC 2103Z 186DEG 10KT 3902 10874

KJS
Special weather statement, May 30, 3:23 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
423 PM MDT Sat May 30 2020

COZ008-010-013-302245-
Central Colorado River Basin CO-Flat Tops CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
423 PM MDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD COUNTY
UNTIL 445 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glenwood Springs. This storm was nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Glenwood Springs, Shoshone and Cattle Creek.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 115 and 126.
 Colorado 82 between mile markers 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3941 10729 3947 10740 3967 10731 3956 10711
TIME...MOT...LOC 2222Z 218DEG 4KT 3949 10731

Stearns

The radar

The Grand Junction radar (KGJX), 67 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
May 30, 3:31 PM MST to 3:41 PM MST
Where
Garfield County, 0.53 mi W of (1v1)rifle Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.530, -107.730

The automated weather station at the Rifle Garfield County Airport recorded a peak wind gust of 64 MPH from a severe thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885987.